Tornadoes · United States · Nebraska · 2025
EF0 tornado, Brownlee, Nebraska, July 15, 2025
This EF0 tornado ran 0.8 miles across Cherry County on July 15, 2025, touching down at 3:18 PM MDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 15, 2025
- Touchdown
- 3:18 PM MDT (21:18 UTC)
- Lifted
- 3:22 PM MDT (21:22 UTC)
- On the ground
- 4 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Cherry County
- Touchdown point
- 42.143, -101.087
- Lift-off point
- 42.134, -101.078
- Record number
- 2507151518-01
The damage survey
2 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Multiple tree limbs broken, small section of siding removed from home. Broken glass door. Twisted street sign.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed south of an approaching cold front and in the vicinity of a surface trough of low pressure during the late afternoon hours of July 15th. Activity developed in Grant and southern Cherry County around 3 PM MDT and quickly became severe. Thunderstorm coverage became more widespread into the evening hours as activity tracked into the central and eastern Sandhills, as well as portions of north central Nebraska. One tornado was reported north of Mullen along with hail up to 2 inches in diameter and thunderstorm wind gusts up to 65 MPH.
Tornado initially touched down in a shelter belt where it produced 1 to 3 inch diameter tree limb damage. The tornado tracked to the southeast approximately one mile where it broke windows at a farmstead.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS LBF issued a tornado warning for this county at 21:14 UTC, 4 minutes before the tornado touched down, in force until 21:45 UTC.
The county was under a severe thunderstorm watch, issued at 20:56 UTC and running to 00:41 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:56 UTC | 00:41 UTC | Severe Thunderstorm Watch | LBF |
| 21:14 UTC | 21:45 UTC | Tornado Warning | LBF |
| 21:42 UTC | 22:30 UTC | Severe Thunderstorm Warning | LBF |
| 22:21 UTC | 23:00 UTC | Severe Thunderstorm Warning | LBF |
| 22:54 UTC | 23:35 UTC | Severe Thunderstorm Warning | LBF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jul 15, 1:44 PM MDT, 1 hour 34 minutes earlier. Its key messages:
- An Enhanced Risk (level 3 of 5) is in place Tuesday across much of central and north central Nebraska with damaging winds and large hail the main concerns though a tornado or two cannot be ruled out.
- The threat for strong to severe thunderstorms continue Wednesday with a Marginal Risk (level 1 of 5) in place for areas generally south of Highway 20.
- Much cooler temperatures arrive for Wednesday and Thursday with daytime highs falling to the upper 60s to low 70s but warmer weather returns by late week with highs climbing back to seasonal norms and daily rain/thunderstorm chances.
Area forecast discussion, Jul 15, 1:44 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service North Platte NE 244 PM CDT Tue Jul 15 2025 .KEY MESSAGES... - An Enhanced Risk (level 3 of 5) is in place Tuesday across much of central and north central Nebraska with damaging winds and large hail the main concerns though a tornado or two cannot be ruled out. - The threat for strong to severe thunderstorms continue Wednesday with a Marginal Risk (level 1 of 5) in place for areas generally south of Highway 20. - Much cooler temperatures arrive for Wednesday and Thursday with daytime highs falling to the upper 60s to low 70s but warmer weather returns by late week with highs climbing back to seasonal norms and daily rain/thunderstorm chances. && .SHORT TERM /THROUGH TONIGHT/... Issued at 243 PM CDT Tue Jul 15 2025 Primary concern in the forecast period focuses on near-term thunderstorms and the threat for severe weather. Currently, a cool front has spilled south out of western South Dakota and currently resides near a Chappell to Valentine line as of 20z (2pm CDT). As daytime heating progresses under mostly sunny to sunny skies, afternoon highs have climbed into the upper 80s to lower 90s. A surface low was analyzed invof Sidney with an inverted surface trough extending north and east ahead of the approaching cool front. These features will be the focus for thunderstorm development later this afternoon into the evening. The Storm Prediction Center (SPC) has maintained an Enhanced Risk (level 3 of 5) for severe weather suggesting numerous severe thunderstorms are likely and even mentions the threat for large hail, a tornado or two, and potentially significant (75+ mph) damaging wind gusts. Beneath steep (7.5+ C/km) mid-level lapse rates, strong destabilization has developed across much of western and central Nebraska with 4000 j/kg MUCAPE suggested by SPC mesoanalysis. Modest south-southeasterly flow into the frontal boundary has ushered in upper 60s to lower 70s dew points and this steady state low-level moisture should allow for further increases in analyzed instability through the afternoon. Diurnal cumulus has begun to develop near the surface trough and this is the first indication of the favored area for convective initiation over the next few hours. A shortwave trough will approach from the west and as this interacts with the surface boundary during peak heating with the gradual erosion of any capping inversion, storms are expected to erupt quickly along this low-level feature. As the h5 shortwave trough impinges on warm sector, deep-layer shear should improve with a modest uptick in flow aloft. Though the strongest shear should lag to the north and west of the frontal boundary, effective shear values along this boundary should approach 30-40 knots by initiation which would favor supercellular structure of any early activity. Recent trends of the HRRR have advertised this potential and believe an increased threat for large and very large hail could materialize as a result. Shear vectors, though far from parallel from the surface boundary orientation, should favor eventual upscale growth. Given magnitude of instability previously mentioned with steep mid-level lapse rates with generally long/straight hodographs above 2km, believe early storms could favor up to 2" diameter hail. Storms firing invof a vorticity rich surface boundary as a surface thermal ridge noses in from the southwest increases concern for non-mesocyclonic (landspout) tornadoes. Latest RAP/HRRR guidance suggests some overlap of 3CAPE and surface vorticity so cannot completely rule out the threat but this overlap diminishes through late afternoon and so any window of opportunity appears to be brief. Forecast SHIP values show increases along the boundary towards the southwest where convection may manage to remain isolated longer. It's the initial development with a transition to the convection across the southwest that concern is highest for the hail potential. Eventually, a transition to a mature southeastward diving MCS as storms grow upscale appears probable. The downstream environment will be strongly unstable with storm propogation into a fairly uncontaminated environment. While DCAPE appears nominal at or around 1000-1200 j/kg with 0-3km max theta-e differentials falling below minus 20C, theta-e advection off the surface appears limited with some uncertainty on where the nose of the developing LLJ points to. The NAM suggests northeast Nebraska into southeast South Dakota and this solution as a result dives the MCS further east into central and eastern Nebraska quicker. The RAP is further south and west with the LLJ focus, taking aim across central and southwest Nebraska and so is further southwest with its trajectory. The HRRR is somewhere in the middle and paints greatest storm coverage in our central Nebraska counties. Leaned heavily on HREF QPF probabilities as well as HRRRTL output for PoPs. This keeps 75%+ PoPs generally northeast of a Stapleton to Lexington line. It's these areas that focus is on severe weather mention. As always though, it's important for folks to remain weather aware as scattered to widespread coverage should mean most folks in the focus area will see thunderstorms and the threat for severe. As mentioned previously, south to southeasterly flow has helped usher in richer low-level moisture as dew points climb into the upper 60s to lower 70s. Precipitable water values are running near to slightly above normals around 1.25-1.50". This should allow for very efficient rainfall. Though any storm should remain fairly progressive, am concerned that with recent rainfall surpluses from the past month that localized hydro concerns are possible. Believe the threat for Flash Flooding is low, however, heavy rainfall from stronger storm cores should amount to rainfall rates of 0.75-1.00" are possible. HREF ensemble max output highlights expansive 1.50- 2.50" total rainfall and locally higher amounts. Probability-matched mean output is more reserved but still highlights up to 2.00". Believe this is reasonable and should be a safe assumption of the worst case scenario for rainfall amounts. Will advise that folks should remain aware of any typical problem spots that could see standing water when all is said and done. Folks traveling that encounter some of these stronger cores should expect drastic visibility reductions (in addition to other potential hazards mentioned above). Convection may backbuild slightly as frontal forcing lags the surface boundary and instability aloft remains plentiful. That said, the threat for severe should subside by late evening and only general thunderstorms are likely thereafter into early Wednesday morning. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 243 PM CDT Tue Jul 15 2025 Wednesday...surface high pressure will settle across the Northern Plains and east-northeasterly flow behind the departing cool front will drop temperatures precipitously across the area. Under mostly cloudy to cloudy skies with steady CAA, believe we'll see a fairly raw day by July standards. Though ECWMF Extreme Forecast Index values paint sharply negative anomalies across the Northern Plains, they don't extend too far south of I-90. NAEFS guidance suggests h85 values fall below the 5th Percentile with values in the lower teens degC. The wedge of cooler air in the lower levels will foster steady low-level stratus with little breaks outside of far southwest Nebraska. HREF probabilities show a sharp gradient in potential for exceeding 70F during the afternoon, but highlights near 100% probabilities for south of Highway 92. This casts doubt on seeing pure MET guidance, the coldest solution, from verifying though the background environment is typically one it handles the best. This solution suggests all locations outside our lower 3 counties (Chase, Hayes, and Frontier) hold onto the 60s all day. A quick glance at LBF climatology says a July day with highs only in the 60s has only happened 11 times since the new millenium. All this to say we're approaching fairly rare territory with the cooler weather. Will utilize a persistence forecast for temperatures with a slight blend to the NBM 10th Percentile value. This maintains middle 70s for the southern half of the forecast area with middle to upper 60s elsewhere. These values range from 15 to 25F below normal for mid- July. As mentioned previously, the SPC maintains a Marginal Risk (level 1 of 5) for roughly the southern 2/3rd of the forecast area. Given the magnitude of cooler conditions, believe ample stable air will reside at the surface. Aloft, however, steep mid-level lapse rates will remain in place which will lead to moderate to strong elevated instability which appears to be rooted around h75 and topping out around 2000-3000 j/kg. While many deterministic solutions depict a dry daytime Wednesday, CAMs indicate a lingering h85 front across our southern zones should initiate scattered to widespread convection in the evening. Forecast soundings show largely speed shear within the mid-levels so believe any threat will be largely to elevated hail storms. With shear vectors parallel to the firing boundary, the threat for discrete storms and more significant hail potential appears fairly limited. Storms behind the front firing across southeast Wyoming will threaten our southwestern zones as well but believe these should struggle as they encounter more stable air to the east. Thursday and beyond...cooler weather persists for one more day before temperatures moderate quickly by the end of the week. General zonal flow will transition to low-amplitude ridging across the Southern Plains into the Southeast. Ridge axis appears set to set up across the High Plains with modest height rises focusing across the Northern Plains. Daytime highs should return to upper 80s to lower 90s each day Thursday through the end of the forecast (Tuesday). NBM 25th-75th percentile spreads remain fairly modest, lending confidence in the extended temperatures with deterministic values falling in the 25th-50th percentile range. Multiple weak impulses will translate west to east on the northern periphery of the ridging and will lead to daily rain and thunderstorm chances. At this time, no one days appears to be a washout and PoPs are limited to 40 percent or less for any one day. Ensemble guidance hints at the greater probabilities for expansive rainfall potential as Saturday but even EPS/GEFS probabilities remain fairly muted...~40-60% of seeing QPF > 0.10". It's during this timeframe Saturday that the potential for severe weather will need monitored. Daily moderate to strong instability is likely but as an enhanced belt of mid-level flow moves in, greater deep-layer shear will be probable and potentially support organized convection. A northern stream trough appears set to track across southern Canada early next week. A trailing cool front may come into play with local sensible weather including another bout of cooler weather, but this may hold off until just beyond the end of the valid forecast period. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1250 PM CDT Tue Jul 15 2025 Fairly active weather by this evening with trailing low-stratus will hamper aviation operations for much of the forecast period. Early this afternoon, a cool front will moving into the western Sandhills. This frontal boundary will tighten this afternoon leading to scattered to widespread rain and thunderstorm development. Impacts are likely early at VTN though to what magnitude remains somewhat uncertain. Storms may not mature until they exit the airspace. Will cover greater impacts with a PROB30 for now with gusty erratic winds and very heavy rain possible. Further south and east, a mature complex of storms will dive southeast through central Nebraska. This puts LBF on the western extent of the greater storm coverage and thus uncertainty with respect to magnitude of impacts. Believe this is best covered with another PROB30 and potentially more significant wind gusts as a result. For both terminals, anticipating low-stratus to filter in from the north behind the advancing cool front. This should be fairly immediate behind thunderstorms at VTN but likely lag at LBF. Regardless of timing, IFR conditions appear probable. Will omit these lower CIGs at LBF for now until confidence increases on more precise timing. This threat should persist much of the day Wednesday and so have maintained prevailing conditions through the end of the forecast period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...NMJ
Hazardous weather outlook, Jul 15, 2:14 PM MDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 314 PM CDT Tue Jul 15 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-160830- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 314 PM CDT Tue Jul 15 2025 /214 PM MDT Tue Jul 15 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Scattered to widespread thunderstorms are expected to develop along a frontal boundary this afternoon and evening. Numerous storms are likely to become severe with damaging wind gusts and large hail the main concern though a brief tornado or two cannot be ruled out. Area of greatest concern will reside along and east of a line from Imperial to Hyannis to Valentine. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Following a mostly dry day Wednesday, rain and thunderstorm chances increase in the evening mainly across southwest Nebraska. A few storms may be strong to briefly severe with isolated 1" hail and damaging wind gusts nearing 60 mph the main concerns. Daily thunderstorms remain possible Friday through Monday. At this time, the threat for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, mainly across north central Nebraska for the first few hours after storm development.
The radar
The North Platte radar (KLNX), 46 km away, was scanning. The volume nearest the touchdown began at 21:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:18 UTC | TORNADO | 6 Nnw Mullen | Cherry, NE | |
| 21:28 UTC | HAIL 2 | 3 E Hyannis | Grant, NE | |
| 22:55 UTC | TSTM WND GST 46 | 1 S Thedford | Thomas, NE | AWOS station KTIF Thedford Airport. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 15, 2025
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.